Hashimotos

I was dagnosed with Hashimoto's in about October 2013. Have been taking 100 Levothyroxine since Jan 2014 but still feel very unwell a lot of the time. Have had various blood tests but GP says they are within the normal range and if anything my thyroxine levels are slighty high. I haven't seen an endocrinologist. I am about at the end of my tether with feeling tired and dizzy with palpitations and the constant foggy headache. Any suggestions as to what to do accepted. Can't go on like this.

18 Replies

oldestnewest
  • it sounds like the amount of levothyroxine is sending you hyper, palpitations sound worrying, go back and stress how bad it is, maybe you could drop down to 75mg and you would feel better. Of course I'm not a doctor, please don't change your med amount before seeing your doctor. I know it really hard when your in pain and fatigued but get an appointment for yourself asap. Best of luck

  • Thanks. Palpitations are spasmodic.Fatigue and dizziness are fairly constant. One sounds hyper the other hypo I think. Just know I feel very unwell generally and have done for many years even before I was diagnosed. Thanks for replying though. Nice to know people are out there and want to help.

  • Welcome to the forum, AliF. Normal is a very broad range and isn't the same as having optimal levels. Palpitations can be a symptom of undermedication, as well as overmedication. and fatigue and foggy headache sound like undermedication.

    Ask your GP receptionist or practice manager for a printout of your results with the lab ref ranges (figures in brackets after the results) and post them in a new question and members will advise whether you are optimally medicated.

  • Always question whether levels are ok and told they are. Suggested T3 and told not appropriate for my results. Probably need another blood test as not had one for a while. Meant to be going on holiday at the end of this week but not sure I cna go feeling like this.

  • AliF, Results are ok yet you don't feel well enough to take your holiday? Ask for a printout of the results and post them and we may be able to help you.

  • Results are probably a year old. Have "flare ups" every few months and last few days have been particularly bad. Tired but wired feeling. Seeing a Dr tomorrow about other things so will speak to them again but hols on Friday when driving to SW France.

  • How are your vitamins and minerals. Best to have the following tested - B12 - VitD - Ferritin - Iron - Folate. They all need to be optimal - especially when Hypo as absorption is affected. Are your anti-bodies coming down ? With Hashimotos it is common to feel both Hyper and Hypo.

    You should always ask for copies of all your blood tests so you can monitor your own health and its progress. Keeping a spread sheet of my results illustrated I was not converting T4 into the Active hormone T3....

    Am not a Doc - just a fellow sufferer.

    Enjoy your holiday :-)

  • Antibodies were down as was TSH at last test. I have started taking vit d in last week and a daily berocca. Will ask for other things you mention to be tested too. Thanks for replying. Nice to know I am not the only one!

  • I'm not sure Berocca is the right thing for you.

    If it's the Berocca Boost, it contains Guarana, a stimulant. You might feel you need stimulating right now, but the worst thing you can do to failing glands is stimulate them. You could hasten their demise!

    It also contains calcium, as does the Performance. Quite why it contains calcium, I Don't know. I suppose it just sounded like a good idea. But taking calcium is not good unless you need it. And even if you need it, there are better ways of raising it than taking calcium suppléments.

    It contains folic acid, which really isn't a good idea. Can make some people quite ill. How do you know that that's not what's making you feel bad?

    It contains magnesium, but it doesn't say which form of magnesium. Might not be the right one.

    What I would suggest, is getting your vits and mins tested, as Marz said, and basing your supplementation on the results. Only take vit D if you need it, not because it sounds like a good idea. And if you're taking vit D, you should be taking magnesium, zinc and vit K2 - ok, so you're getting magnesium and zinc in the Berocca, but you Don't know how much. And there's no vit K2...

  • It's the bog standard berocca. Doesn't list the stimulant or calcium but does have folic acid magnesium and zinc. I think the message generally is full blood test for starters and take it from there. Just hope things improve for my hols. Thanks for all the detail. There is a lot to think about.

  • :)

  • Sounds like it's time to get more bloods done, then! They should be done regularly - I know, doctors say once a year, but a lot can happen in a year, and if you start to feel bad, the first thing to do is go back and get more tests done.

    Where thyroid is concerned, I'm afraid you have to be your own advocat, and take charge of your own health. You cannot rely on your doctor to make you well. He doesn't sound particularly knowledgable, anyway. I would love to know what he means by "T3 not appropriate for my results". I really would love an explication of that!

  • That may not be the dr's precise words but I was left in no doubt that my results did not indicate a problem with T3 levels. I must take control you are right. Can feel ok-ish some days then dreadful for weeks- like now!

  • I can imagine. But did he actually test T3 levels? It's very rare that they do that, which is why I wondered what he meant.

    And even if he did test the T3, that will only show him what's in the blood, not what gets into the cells. And that's where the vit and min testing comes in. You need them all to be optimal for the body to be able to use the hormone. Otherwise, it just pools in the blood and looks great on paper, but you still feel bad.

  • Sounds like your adrenals or conversion issue. You can't crack a gp about that though. I went ahead and paid for my cortisol and full thyroid panel tests. took result to go who only then referred me to an endocrinologist. I am now given t3 trial along with levo and supporting my adrenals with supplements. Sometimes you have to take a side step to move forward. Good luck

  • I felt exactly the same when I was on Levo, although my blood tests were optimal. Ended up in hospital a couple of times with palpitations. I sorted out my victim levels & went gluten free. Still felt exhausted, brain-damaged & jittery.

    I'm on t3 only now & feel so much better. I finally have my life back. I had to take it very slowly, increasing dosage 5mg at a time.

    I was lucky to find a GP who treated my symptoms rather than my blood tests. Sadly he's left the surgery now & I can't find another one in the practice who has a clue.

    I do hope you can persuade your gp to at least try t3. It has made all the difference for me & might do the same for you. If not, at least you can rule out. Keep going - there is a solution for you.

  • Think I may well end up going private just to try and find out what is going wrong and what the full range of options are. Just really fed up with being ill. I am on my own so good to there is a support network.

  • Been to the Dr. She thinks I'm depressed ! Too damned right I'mdepressed. I'm depressed because I feel so rubbish most of the time. She has asked for some blood tests but only the usual -- TSH anaemia kidney and liver function etc etc. They don't test for T3. My TSH level at the last test in October was slightly low so as far as they are concerned I am being slightly over prescribed levothyroxine.

You may also like...